A new study funded by the National Institutes of Health found that older men and younger men with a history of heart problems were more likely to have a heart attack in the months after starting prescription testosterone medication. The study released on January 29, 2014 by the journal PLos ONE tracked approximately 56,000 older and middle aged men who received prescriptions for testosterone between 2008 and 2010. The study revealed that that men age 65 and older had double the rate of heart attacks in the three months after starting the drug, as well as men under the age of 65 with a previous history of heart disease.
This study is one of several studies in recent years focusing on the potential side effects of hormone supplements such as testosterone patches, gels, and creams. In the past decade, pharmaceutical companies have led aggressive campaigns urging men to seek treatment for low testosterone levels or "low T", which includes symptoms such as fatigue, loss of energy, sagging muscle tone, and low libido. The prescription testosterone supplement market has grown significantly, and includes 2.9% of men over 40 and is the fast growing marking among younger men. These testosterone prescriptions include the brand names Axiron, AndroGel, and Fortesta.
While additional research is still needed, some advocacy groups are calling for increased warnings on the drug labels or in advertisements. Currently, there are no warnings related to the risk of heart attacks on testosterone prescriptions. The Food and Drug Administration will be reviewing whether any new safety information is needed for these products.